Russian ex-double agent who spied for UK exposed to unknown substance, ‘critically ill’– report
Two people have been treated for "suspected exposure to an unknown substance" in the city of Salisbury, England, according to police. One of them is reportedly a former Russian double agent.
Sources close to the investigation told BBC and Reuters that one of those affected was Sergey Skripal, part of a “spy swap” between the US and Russia in 2010. The Russian worked as a double agent for the UK intelligence agency MI6 and was jailed in Russia in 2006 for spying for Britain, having passed on the names of undercover Russian intelligence agents. Russia released four spies in exchange for 10 Russian agents.
Police declared a “major incident” after a man and woman were reported to be in distress at a shopping center in Salisbury, in Wiltshire in southern England on Sunday. They “were taken to Salisbury District Hospital and are being treated for suspected exposure to an unknown substance. They are currently in a critical condition,” Wiltshire Police said in a statement on Monday.
A major incident has been declared & a multi-agency response co-ordinated. Alongside partner agencies, we're conducting extensive enquiries to determine exactly what led to these people falling unconscious & clarify whether or not any criminal activity has happened. #Salisbury— Wiltshire Police (@wiltshirepolice) March 5, 2018
“At this stage it is not yet clear if a crime has been committed and a multi-agency response has been co-ordinated. Police are carrying out a full investigation and working with partner agencies, to clarify the exact circumstances,” police said, adding that at this stage they don’t believe there is any risk to the wider public.
@SalisburyNHS is currently dealing with a major incident involving a small number of casualties, with a multi-agency response. We are not asking additional staff to come to site unless contacted directly.— Salisbury Hospital (@SalisburyNHS) March 5, 2018
“SalisburyNHS is currently dealing with a major incident involving a small number of casualties, with a multi-agency response,” Salisbury Hospital said. “We are not asking additional staff to come to site unless contacted directly.”
A hospital spokesman told the Sun that the incident involved a small number of casualties. “It involves under ten people, but I cannot say any more," he said.
A Public Health England (PHE) spokesman said those exposed to the substance have been “decontaminated.” It added that, “scientists from PHE's Centre for Radiation, Chemical and Environmental Hazards, will continue to assist the response and review information as it becomes available."
"This has not been declared as a counter-terrorism incident and we would urge people not to speculate," Wiltshire Police's Temporary Assistant Chief Constable Craig Holden told reporters. "However, I must emphasize that we retain an open mind, and that we continue to review this position."
The Salisbury Journal reported that emergency services suspected fentanyl, a synthetic drug similar to heroin, only far stronger, may have been involved. It isn’t clear whether this indicates the pair had taken the drug or merely been exposed to it; because of fentanyl’s potency, it can even endanger those who come into contact with it, as it can be absorbed through the skin.
The highly addictive synthetic opiate has been linked to a sharp increase in overdoses in the US and has also resulted in dozens of deaths across the UK. The drug has repeatedly made headlines as part of the so-called ‘opioid crisis’, especially after famous American singer/songwriter Prince died from an accidental overdose of fentanyl in April 2016.
An eyewitness told the BBC she saw a woman and a man sitting on a bench and that they “looked like they’d been taking something quite strong.” She said the woman appeared to be collapsed against the man, who was making strange hand gestures and looking up at the sky. “They looked so out of it that I thought even if I did step in, I wasn’t sure how I could help.”
The British media rushed to compare this case with an incident involving former Russian security officer Alexander Litvinenko, who died from radioactive poisoning in 2006. His death sparked a major crisis in British-Russian relations, as many public figures in the West accused the Russian government of being involved. This time, however, no specific information has been released by police so far.
Drawing parallels to Litvinenko’s case is premature, to say the least, former MI5 intelligence officer Annie Machon said, noting that many years have passed since Skripal “had been convicted, given up everything he could have given, and been sent back to the UK, effectively on retirement.”
“The Russians would not have handed him over, this guy back to the West if they still felt he could have caused damage. There seems to be little motivation to do anything against him,” Machon told RT.
“This just might be some sort of a drug incident. There have been numerous stories over the last couple of years in the UK of the spread of the synthetic cannabinoid called 'spice' which seems to create the same sort of symptoms that were reported in this case. Or indeed the spread of synthetic opioid problems, particularly across America but also in the UK too, which leads to death. Things like Fentanyl or Carfentanil which is even stronger,” she added, noting that if not for the potential ‘Russian trace’ the story, it “would have been reduced to local news reporting.”
If you like this story, share it with a friend!